Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

July 16, 2016Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Jul 16, 2016, 5:13 PM EDT for Richmond County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 5:13 PM EDT (21:13 UTC)
Expired
Jul 16, 2016, 5:45 PM EDT
In force
32 min
Issued by
NWS Columbia, SC

County Richmond County, GA

The radar

The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

819 
WWUS82 KCAE 162113
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
513 PM EDT SAT JUL 16 2016
 
GAZ065-077-SCZ030-162145-
BURKE-RICHMOND-AIKEN-
513 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BURKE...
SOUTHEASTERN RICHMOND AND SOUTHWESTERN AIKEN COUNTIES...

AT 513 PM EDT...A STRONG THUNDERSTORM WAS NEAR HEPHZIBAH...OR 7 MILES
SOUTH OF AUGUSTA...MOVING EAST AT 25 MPH.

WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HEPHZIBAH.

LAT...LON 3325 8217 3341 8213 3347 8195 3325 8183
TIME...MOT...LOC 2113Z 258DEG 20KT 3334 8201 
$$

AWP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 16, 4:30 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 16, 4:30 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
430 PM EDT SAT JUL 16 2016

.SYNOPSIS...
A pressure ridge will extend westward from the Atlantic into the
northern Gulf of Mexico. North of the ridge a pressure trough
will be in the forecast area. An upper trough over the area will
weaken on Sunday. Scattered mainly afternoon and evening
thunderstorms are expected for the next few days. Temperatures
will be at or above normal through the period.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The NAM and GFS maintain the surface trough mainly across the
Upstate into the Piedmont then slowly drifting it into the wrn
Midlands tonight. A mid-level trough will also be in the area.
The models depict a mid-level shortwave trough moving into the
area this afternoon and lingering through tonight. Lift with this
feature appears greater in the north section of the forecast area.
The NAM and GFS MOS pops are close with higher chances in the
north. The ARW has scattered coverage while the HRRR shows more
coverage with the afternoon and evening favored. The HRRR takes
the current activity across central Ga and moves it into the
Midlands while weakening. Then it redevelops along the coast as it
interacts with the sea-breeze/convection already occurring.
Instability should be limited because of the widespread
convection last evening but the NAM still indicates moderate
instability with surface-based LI's around -6 today. A few of the
thunderstorms may contain damaging wind. Precipitable water around
2 inches also indicates a potential for locally heavy rain.
Maximum temperatures will likely be lower compared to previous
days because of deeper moisture in the area but we still followed
the higher guidance because of the recent bias. Used the guidance
consensus for the minimum temperature.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The NAM and GFS show surface ridging from the Atlantic more
dominate Sunday although weak surface trough should be near the
area. Upper level forcing should be weaker with short wave troughs
mainly north of the area as upper level trough lifts north. Moisture
remains high across the east midlands and CSRA with precipitable
water around 2 inches. Some drying possible in the west. The
pattern indicates less thunderstorm coverage but with temperatures
in the low to mid 90s...moderate instability expected. The
guidance supports highest pops in the southeast. Will continue
chance pops mainly afternoon.

The surface trough remains across the area Monday and the air
mass moderately unstable. Strongest lift remains north of the
region although models suggest weakness in upper level ridge and a
short wave may track southeast through the area in the afternoon.
Chance afternoon and evening thunderstorms with temperatures in
the mid 90s. Warm overnight temperatures.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The GFS and ECMWF displayed surface ridging extending from the
Atlantic into the Gulf of Mexico during much of the medium-range
period. The models showed some troughing in the forecast area. The
models indicated upper ridging early but troughing along the east
coast by the middle of the week as ridge shifts west. Some hint of
a backdoor cold frontal passage mid week suggesting increased
chance thunderstorms during that period although GFS ensemble
suggests near climatology or lower pops. Temperatures should be
near or above normal during the period. Scattered afternoon and
evening through much of the period with highest chance mid week.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Main near term concern through late day into early evening is
scattered thunderstorm activity. Will monitor radar trends for
appropriate inclusion of such in the TAFs. Will expect convective
coverage to decrease later this evening/early tonight. Because of
high dewpoint temperatures and expected rainfall, have included
some fog for Sunday morning at OGB/CUB/AGS.

EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions
in convection into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 16, 3:06 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
306 AM EDT SAT JUL 16 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
306 AM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND. A FEW OF THE THUNDERSTORMS COULD ALSO CONTAIN HEAVY
RAIN WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 3:07 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT SAT JUL 16 2016

GAZ065-SCZ030-161945-
RICHMOND-AIKEN-
307 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RICHMOND AND
SOUTHWESTERN AIKEN COUNTIES...

AT 306 PM EDT...A STRONG THUNDERSTORM WAS NEAR AUGUSTA...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN
IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...CLEARWATER...AUGUSTA...BELVEDERE...HEPHZIBAH...
JACKSON...GLOVERVILLE AND BURNETTOWN.

LAT...LON 3327 8206 3346 8209 3358 8179 3333 8171
TIME...MOT...LOC 1906Z 253DEG 6KT 3341 8192

AWP
Special weather statement, Jul 16, 3:47 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT SAT JUL 16 2016

GAZ064-065-SCZ025-030-162045-
RICHMOND-COLUMBIA-EDGEFIELD-AIKEN-
347 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COLUMBIA...
NORTHEASTERN RICHMOND...SOUTHERN EDGEFIELD AND NORTHWESTERN AIKEN
COUNTIES...

AT 347 PM EDT...A STRONG THUNDERSTORM WAS OVER BELVEDERE...MOVING
EAST AT 25 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...CLEARWATER...BELVEDERE...MARTINEZ...
AUGUSTA...NEW ELLENTON...GLOVERVILLE...BURNETTOWN...
WINDSOR AND MURPHYS ESTATES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3337 8215 3365 8206 3376 8161 3345 8148
TIME...MOT...LOC 1947Z 252DEG 22KT 3353 8194

AWP
Special weather statement, Jul 16, 4:34 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT SAT JUL 16 2016

SCZ027-030-162115-
LEXINGTON-AIKEN-
434 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEXINGTON AND
NORTH CENTRAL AIKEN COUNTIES...

AT 434 PM EDT...A STRONG THUNDERSTORM WAS NEAR BATESBURG...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...WEST COLUMBIA...IRMO...RED BANK...BATESBURG...
OAK GROVE...BATESBURG-LEESVILLE...LEESVILLE...GILBERT...SUMMIT...
MONETTA AND SEVEN OAKS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3388 8157 3398 8152 3407 8140 3407 8139
      3409 8139 3411 8136 3407 8117 3400 8109
      3372 8152 3383 8163
TIME...MOT...LOC 2034Z 228DEG 24KT 3385 8153

FWA
Special weather statement, Jul 16, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
513 PM EDT SAT JUL 16 2016

GAZ065-077-SCZ030-162145-
BURKE-RICHMOND-AIKEN-
513 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BURKE...
SOUTHEASTERN RICHMOND AND SOUTHWESTERN AIKEN COUNTIES...

AT 513 PM EDT...A STRONG THUNDERSTORM WAS NEAR HEPHZIBAH...OR 7 MILES
SOUTH OF AUGUSTA...MOVING EAST AT 25 MPH.

WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HEPHZIBAH.

LAT...LON 3325 8217 3341 8213 3347 8195 3325 8183
TIME...MOT...LOC 2113Z 258DEG 20KT 3334 8201

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:15 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry30 min
Jul 15, 8:41 PM EDTSpecial Weather StatementCAEBarnwell64 min
Jul 15, 8:43 PM EDTSevere Thunderstorm WarningCAEFairfield32 min
Jul 15, 8:52 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell113 min
Jul 15, 9:09 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg51 min
Jul 15, 9:48 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg42 min
Jul 15, 10:24 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg66 min
Jul 15, 11:01 PM EDTSpecial Weather StatementCAELee, Sumter59 min
Jul 16, 3:47 PM EDTSpecial Weather StatementCAEAiken58 min
Jul 16, 4:34 PM EDTSpecial Weather StatementCAELexington41 min
Jul 16, 4:53 PM EDTAreal Flood AdvisoryCAEAiken112 min
Jul 16, 5:14 PM EDTSpecial Weather StatementCAEFairfield, Lexington, Richland46 min
Jul 16, 5:44 PM EDTSevere Thunderstorm WarningCAEFairfield, Richland46 min
Jul 16, 6:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster44 min
Jul 16, 6:46 PM EDTSpecial Weather StatementCAEChesterfield, Lancaster29 min
Jul 16, 7:04 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee41 min
Jul 16, 3:07 PM EDTSpecial Weather StatementCAERichmond38 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.